According to the United States Drug Enforcement Administration (DEA), carfentanil (brand name Wildnil) is an analogue of the opiate drug fentanyl. Fentanyl is a synthetic opiate drug with a very rapid onset action as well as a short duration of effects. The primary medical uses for fentanyl are as a pain reliever and as an anesthetic.
Fentanyl is many times more potent than morphine, and carfentanil is even more potent than fentanyl. The DEA reports that it is 10,000 times more potent than morphine. Because of its potency, carfentanil is not designed for use by humans. Its practical uses are:
Public Domain, Link
- In veterinary practice for use with very large animals
- For medicinal use for wildlife management program.
- For research on the effects of opioids
Carfentanil is listed as a Schedule II controlled substance by the DEA, indicating that it does have practical medicinal uses, but also an extremely high potential for abuse and the development of physical dependence. While the drug is not intended for human use, it has received some recent publicity regarding its use by certain individuals.
Specifics of Carfentanil
Carfentanil’s primary use is as a tranquilizer for very large animals. It is about 100 times more potent than fentanyl. The actual lethal dosage of carfentanil in humans has not been established; however, it is known that fentanyl can be lethal at doses of two milligrams, which is an extremely small amount. Logic dictates that given its extreme potency, the lethal dose for carfentanil must be quite small indeed. Individuals who use the drug in veterinary practice are advised to handle with care as it can be absorbed through the skin.
As reported by the National Institute on Drug Abuse, a number of news sources have reported drastic increases in ER room admissions of heroin overdoses as a result of this combination, and there has been a national warning regarding this drug. The mix of heroin and carfentanil is believed to primarily be produced in China, but actual figures on its abuse are not yet well defined. Because of its potency, individuals who take carfentanil receive an extremely potent and long-lasting sense of euphoria and other psychoactive effects; however, because the potential fatal dose of this drug is so low, there are also serious consequences associated with its use. In addition, the drug has shown up on the street pressed into pill form. These pills are often sold as other drugs, such as benzodiazepines.
When carfentanil is mixed with other drugs, it is virtually impossible to identify its presence because it has no odor and is highly soluble in water. The logic in lacing heroin with the drug lies in the fact that the drug is extremely potent and leads to a potentially more intense psychoactive effect. However, even a very small amount can be absorbed into the skin and lead to a fatality.
An article published in the American Journal of Emergency Medicine reported the case study of an individual who had ingested a very small amount of the drug. The individual, who was a veterinarian and understood the precautions regarding use of the drug, developed symptoms in less than two minutes and required immediate medical attention after being splashed in the eyes and mouth with a very small amount of the drug.
This is a situation where logic should help to illustrate the potential danger of this drug. Any drug that is capable of sedating an African elephant in small amounts should not be considered for use by humans. A drug that can effectively sedate an animal that weighs between 2.5 tons and 7 tons very quickly in very small amounts is not designed to be used by humans for any reason.
What Should You Do if You Suspect Someone Is Using Carfentanil?
According to the DEA, there are specific recommendations regarding what one should do if they suspect someone is using carfentanil or has overdosed on the drug.
- Individuals should exercise extreme caution if a substance is suspected to be carfentanil or another fentanyl-like compound. Because of its potency, carfentanil can be absorbed by breathing dust from the drug or through the skin. The DEA recommends that only trained professionals should attempt to handle a substance suspected of being carfentanil.
- The symptoms of exposure to carfentanil include drowsiness, disorientation, sedation, pinpoint pupils, clammy skin, and/or respiratory suppression or respiratory arrest. The symptoms may occur within three minutes of exposure.
- Because these drugs work extremely quickly, anyone suspected of being under their influence should receive immediate medical attention. Call 911 immediately.
- If the substance has been inhaled, one should move the person to an area where they can get fresh air. If the substance has been ingested, the DEA recommends washing the victim’s eyes and/or mouth with cool water.
- Medical professionals can administer the opioid antagonist naloxone in cases where individuals are suspected of taking carfentanil. Some community programs offer training in the administration of naloxone to private individuals as a result of issues with opioid overdose in specific communities. Trained individuals can administer the drug, which will immediately counteract the effects of any opioid. Multiple doses may be needed in some cases.
- Carfentanil is a white powdery substance that can resemble other drugs, such as heroin or even cocaine. If an individual suspects that the substance is carfentanil, contact the authorities and do not handle it or breathe in potentially contaminated air.